Alert archive / New Mexico / High Wind Warnings in 2018

High Wind Warning 4, NWS El Paso, TX

December 12, 20184 counties in New Mexico

NWS El Paso, TX issued this high wind warning at Dec 12, 2018, 5:24 AM MST for 4 counties in New Mexico. It took effect at Dec 12, 2018, 2:00 PM MST. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 12, 2018, 5:24 AM MST (12:24 UTC)
In effect from
Dec 12, 2018, 2:00 PM MST
Expired
Dec 13, 2018, 8:00 AM MST
In force
18 hr
Issued by
NWS El Paso, TX

Counties Grant County, NM, Luna County, NM, Otero County, NM, Sierra County, NM

The radar

The El Paso radar (KEPZ), 103 km from the middle of the area, began a volume at 12:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 0.4 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2018-12-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2018-12-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1790 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

619 
WWUS74 KEPZ 121224
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
524 AM MST Wed Dec 12 2018

...Strong Winds expected for portions of Southern New Mexico and 
Far West Texas Tonight...

.An approaching upper level storm system will bring high winds 
aloft and will tighten the surface pressure gradient to generate 
strong winds across the area tonight and into Thursday morning. 
The strongest winds will be felt in the Sacramento Mountains with 
gusts up to 70 mph possible. Winds will start increasing this 
afternoon and into the evening hours, reaching their highest 
speeds in the early morning hours of Thursday. Winds will begin 
to taper off soon after sunrise Thursday morning.

NMZ414>416-122300-
/O.UPG.KEPZ.HW.A.0002.181212T2100Z-181213T1500Z/
/O.NEW.KEPZ.HW.W.0004.181212T2100Z-181213T1500Z/
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
Including the cities of Mescalero, Timberon, Mountain Park, 
Cloudcroft, Sunspot, Apache Summit, Mayhill, Pinon, 
and Sacramento
524 AM MST Wed Dec 12 2018

...HIGH WIND WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 AM
MST THURSDAY...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a High Wind Warning, which is in effect from 2 PM this
afternoon to 8 AM MST Thursday. 

* TIMING...Winds will increase late in the afternoon and evening
  and reach the maximum strength during the overnight hours into 
  Thursday morning. Winds will diminish in speed by mid morning 
  Thursday. 

* WINDS...Winds will increase to 40 to 50 mph from the northwest
  with wind gusts of 70 mph possible. 

* IMPACTS...Hazardous driving conditions will develop due to
  dangerous cross winds, especially for high profile vehicles. 
  Also, strong wind gusts could cause minor damage to structures 
  and trees. In addition, electrical service may be disrupted by 
  downed power lines. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

NMZ402-408-417-122300-
/O.NEW.KEPZ.HW.W.0004.181212T2100Z-181213T1500Z/
Southern Gila Highlands/Black Range-Eastern Black Range Foothills-
Otero Mesa-
Including the cities of Silver City, Lake Roberts, Kingston, 
Fort Bayard, Hillsboro, Winston, and Crow Flats
524 AM MST Wed Dec 12 2018

...HIGH WIND WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 AM
MST THURSDAY...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a High Wind Warning, which is in effect from 2 PM this
afternoon to 8 AM MST Thursday. 

* TIMING...Winds will increase late in the afternoon and evening
  and reach the maximum strength during the overnight hours into 
  Thursday morning. Winds will diminish in speed by mid morning 
  Thursday. 

* WINDS...Winds will increase to 35 to 45 mph from the northwest
  with wind gusts of 60 mph possible. 

* IMPACTS...Hazardous driving conditions will develop due to
  dangerous cross winds, especially for high profile vehicles. 
  Also, strong wind gusts could cause minor damage to structures 
  and trees. In addition, electrical service may be disrupted by 
  downed power lines. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

NMZ409-412-413-TXZ419>422-122300-
/O.NEW.KEPZ.WI.Y.0028.181212T2100Z-181213T1500Z/
Sierra County Lakes-Central Tularosa Basin-
Southern Tularosa Basin-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Including the cities of Truth Or Consequences, Derry, Spaceport, 
Alamogordo, Tularosa, White Sands Monument, Chaparral, Orogrande,
White Sands Range Headquarters, East and Northeast El Paso, 
Socorro, Fort Bliss, Hueco Tanks, Loma Linda, Cornudas, 
Dell City, Salt Flat, and Sierra Blanca
524 AM MST Wed Dec 12 2018

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 AM MST
THURSDAY...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a Wind Advisory, which is in effect from 2 PM this
afternoon to 8 AM MST Thursday. 

* TIMING...Winds will increase late in the afternoon and evening
  and reach the maximum strength during the overnight hours into 
  Thursday morning. Winds will diminish in speed by mid morning 
  Thursday. 

* WINDS...Winds will increase to 25 to 35 mph from the northwest
  with wind gusts of 50 mph possible. 

* IMPACTS...Hazardous driving conditions may develop due to 
  dangerous cross winds, especially for high profile vehicles. 
  Also, strong wind gusts could cause light unsecured objects to 
  be scattered. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

Lundeen
1 follow-up statement
114 
WWUS74 KEPZ 122219
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
319 PM MST Wed Dec 12 2018

...Strong Winds expected for portions of Southern New Mexico and
Far West Texas Tonight...

.An approaching upper level storm system will bring high winds
aloft and will tighten the surface pressure gradient to generate
strong winds across the area tonight and into Thursday morning.
The strongest winds will be felt in the Sacramento Mountains with
gusts up to 70 mph possible. Winds will start increasing this
afternoon and into the evening hours, reaching their highest
speeds in the early morning hours of Thursday. Winds will begin
to taper off soon after sunrise Thursday morning.

NMZ402-408-414>417-131500-
/O.CON.KEPZ.HW.W.0004.000000T0000Z-181213T1500Z/
Southern Gila Highlands/Black Range-Eastern Black Range Foothills-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Including the cities of Silver City, Lake Roberts, Kingston, 
Fort Bayard, Hillsboro, Winston, Mescalero, Timberon, 
Mountain Park, Cloudcroft, Sunspot, Apache Summit, Mayhill, 
Pinon, Sacramento, and Crow Flats
319 PM MST Wed Dec 12 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST THURSDAY...

* TIMING...Winds will increase late in the afternoon and evening 
  and reach the maximum strength during the overnight hours into 
  Thursday morning. Winds will diminish in speed by mid morning 
  Thursday. 

* WINDS...Winds will increase to 35 to 45 mph from the northwest 
  with wind gusts of 60 mph possible. 

* IMPACTS...Hazardous driving conditions will develop due to 
  dangerous cross winds, especially for high profile vehicles. 
  Also, strong wind gusts could cause minor damage to structures 
  and trees. In addition, electrical service may be disrupted by 
  downed power lines. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

NMZ409-412-413-TXZ419>422-131500-
/O.CON.KEPZ.WI.Y.0028.000000T0000Z-181213T1500Z/
Sierra County Lakes-Central Tularosa Basin-
Southern Tularosa Basin-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Including the cities of Truth Or Consequences, Derry, Spaceport, 
Alamogordo, Tularosa, White Sands Monument, Chaparral, Orogrande,
White Sands Range Headquarters, East and Northeast El Paso, 
Socorro, Fort Bliss, Hueco Tanks, Loma Linda, Cornudas, 
Dell City, Salt Flat, and Sierra Blanca
319 PM MST Wed Dec 12 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM MST THURSDAY...

* TIMING...Winds will increase late in the afternoon and evening 
  and reach the maximum strength during the overnight hours into 
  Thursday morning. Winds will diminish in speed by mid morning 
  Thursday. 

* WINDS...Winds will increase to 25 to 35 mph from the northwest 
  with wind gusts of 50 mph possible. 

* IMPACTS...Hazardous driving conditions may develop due to 
  dangerous cross winds, especially for high profile vehicles. 
  Also, strong wind gusts could cause light unsecured objects to 
  be scattered. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

Rogash

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this high wind warning went out at Dec 12, 4:06 AM MST, 1 hour 18 minutes earlier.

Area forecast discussion, Dec 12, 4:06 AM MST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
406 AM MST Wed Dec 12 2018

.SYNOPSIS...
A pair of weather systems will bring unsettled and windy weather
to the region today tonight. The first system may produce a few
light rain showers or sprinkles for areas along the border today.
the next system will drop down from the northwest and generate
strong winds mostly over and along area mountains. Winds will be
strongest in the Sacramento mountains tonight. It will cold and
dry behind the system on Thursday with a gradual warm up through
the weekend. Additional weather systems will bring a slight chance
of rain and mountain snow to the area for Sunday and the first
part of next week.

&&

.DISCUSSION...
The local weather pattern will become more active over the next 24
hours as a pair of upper level short wave low pressure troughs
move through the region. The first system is on a track that will
take it south of El Paso during the day. Weather impacts from the
system will be minimal with only slight chance of light rain or
sprinkles expected for areas along the international border during
the day. Skies will be partly cloudy and temperatures will be
above normal in the mid to upper 60s for most lowland areas.
Winds will shift around to the west and begin to increase into the
breezy and windy categories later this afternoon.

The next short wave trough will quickly drop down from the four
corners region and track southeastward across New Mexico
overnight. strong upper level winds and a fair amount of pressure
gradient tightening are associated with this system. This will
result in a strong winds overnight especially over the mountains.
The area that will be particularly impacted will be the Sacramento
mountains with sustained winds of 40 to 50 mph with gusts up to 70
mph possible tonight.

High wind warnings will be in effect from this afternoon through
mid morning Thursday for the Sacramento mountains, southeastern
Otero County. Winds will also be near or at warning criteria for
the eastern slopes of the Black Range in western Sierra county for
the same time period. Lowland areas of Sierra County and the
Tularosa basin will be under a wind advisory for lesser but still
strong wind speeds of 30 to 40 mph overnight. Wind advisories will
also be in effect for portions of far west Texas including El
Paso and Hudspeth counties, especially along the east slopes of
area mountains.

Temperatures will turn much colder on Thursday as a cold canadian
air mass fills in behind the departing weather system. Expect
below normal temperatures in the upper 40s and lower 50s for
afternoon highs across the lowlands. Cold and dry conditions will
persist into Saturday as a ridge of high pressure moves over the
area. There will be a gradual warming trend each day with near
normal temperatures by Saturday.

The weather pattern will become more unsettled and uncertain for
Sunday and the first part next week. Long range models project
another pair of low pressure systems to move through the region.
However, the models greatly differ on intensity, track and timing
of these systems. A low confidence forecast projects at least of
slight chance of precipitation for Sunday, Monday and Tuesday from
these systems. The first system will be on a more southerly track
that will allow it to tap some sub tropical moisture for a mostly
rain scenario. The second system may be colder with a some chance
for snow or a rain snow mix for portions of the lower elevations
by Tuesday of next week.

&&

.AVIATION...Valid 12/12Z-13/12Z...
VFR conditions expected with winds increasing this evening. Skies
will remain FEW-SCT150 BKN200. Air traffic to KELP may see VCSH
primarily to the south between 16Z-20Z. Winds will be the primary
concern tonight into tomorrow morning as winds of 250-280 at 05-10KT
increase after 21Z to 280-300 at 20G35KT. Weak FROPA at 09Z-12Z
turning winds to 290-320.

&&

.FIRE WEATHER...
Two upper level systems will pass by the region today into
tomorrow. The first will pass to the south this afternoon with
little impact. A stray shower or two is possible along the
U.S./Mexico border, however most areas will remain dry. The
second system arrives this evening and will bring strong winds to
the area. Winds will increase this evening and peak late tonight.
The strongest winds are expected over the Sacramento Mountains
with gusts to around 70 mph along the ridgeline. Dryer air moves
in behind the system, bringing this afternoon's minimum RH of
30-40% down into the upper teens to end the week. Dry conditions
with light winds are expected this weekend into next week as upper
level ridging brings temperatures back to near normal. Vent rates
will be fair to good the next two days before going back to poor
this weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 64  38  51  28 /  10   0   0   0
Sierra Blanca           61  35  48  25 /  10   0   0   0
Las Cruces              63  33  50  24 /   0   0   0   0
Alamogordo              61  33  50  24 /   0   0   0   0
Cloudcroft              47  21  33  18 /   0  10   0   0
Truth or Consequences   62  32  50  24 /   0   0   0   0
Silver City             54  29  47  24 /   0   0   0   0
Deming                  62  30  51  22 /   0   0   0   0
Lordsburg               59  30  51  24 /   0   0   0   0
West El Paso Metro      63  38  51  30 /  10   0   0   0
Dell City               65  33  52  24 /   0   0   0   0
Fort Hancock            66  37  53  26 /  10   0   0   0
Loma Linda              59  34  45  27 /   0   0   0   0
Fabens                  64  37  52  26 /  10   0   0   0
Santa Teresa            63  35  50  25 /  10   0   0   0
White Sands HQ          62  36  50  27 /   0   0   0   0
Jornada Range           62  31  49  23 /   0   0   0   0
Hatch                   64  32  51  23 /   0   0   0   0
Columbus                64  34  52  25 /  10   0   0   0
Orogrande               63  34  50  25 /   0   0   0   0
Mayhill                 57  27  42  22 /   0  10   0   0
Mescalero               53  26  40  21 /   0  10   0   0
Timberon                52  25  39  20 /   0  10   0   0
Winston                 57  23  47  18 /   0   0   0   0
Hillsboro               61  29  50  23 /   0   0   0   0
Spaceport               62  30  48  23 /   0   0   0   0
Lake Roberts            54  22  49  17 /   0   0   0   0
Hurley                  56  28  49  21 /   0   0   0   0
Cliff                   58  23  54  19 /   0   0   0   0
Mule Creek              57  26  52  22 /   0   0   0   0
Faywood                 57  30  48  24 /   0   0   0   0
Animas                  62  31  52  24 /   0   0   0   0
Hachita                 61  28  51  21 /  10   0   0   0
Antelope Wells          62  32  53  25 /  10   0   0   0
Cloverdale              57  33  51  28 /  10   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory from 2 PM this afternoon to 8 AM MST Thursday for
     NMZ409-412-413.

     High Wind Warning from 2 PM this afternoon to 8 AM MST Thursday
     for NMZ402-408-414>417.

TX...Wind Advisory from 2 PM this afternoon to 8 AM MST Thursday for
     TXZ419>422.

&&

04/30 Lundeen/Dennhardt
Hazardous weather outlook, Dec 11, 7:03 AM MST, 22 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
703 AM MST Tue Dec 11 2018

NMZ401>417-TXZ418>424-121415-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
703 AM MST Tue Dec 11 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Wednesday will be breezy to windy with gusts to 30 mph. Locally
strong gusts will be possible along the east slopes of area
mountains Wednesday night. There is a slight chance of rain
showers and high elevation snow showers Sunday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Lundeen

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 11, 9:54 PM MSTHigh Wind WatchEPZOtero8 hr
Dec 12, 5:24 AM MSTWind AdvisoryEPZSierra27 hr

Nearby

High Wind Warnings in New Mexico, 2018Every high wind warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.